Washington, 2011Tornado in Washington, October 5, 2011
October 5, 2011 · NWS OTX · 1 event in 1 county or zone
A deep upper-level trough sagged into the Pacific Northwest during the afternoon of October 5th. Stable rainfall was common through most of the morning and early afternoon over eastern Washington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper-level trough sagged into the Pacific Northwest during the afternoon of October 5th. Stable rainfall was common through most of the morning and early afternoon over eastern Washington. During the early afternoon, a jet streak rounding the base of the trough coupled with cooling aloft, and brief thinning of the overcast skies on the eastern flank of the precipitation shield contributed to a rapid, very short-lived window of surface based instability and low-level wind shear over the Washington Palouse. This resulted in the development of two intense updrafts and formation of a pair of funnel clouds, one which briefly touched down over open wheat fields in northern Whitman County. There was no damage or injuries related to the tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 5, 1:58 PM PST, 21 minutes earlier.
Area forecast discussion, Oct 5, 1:58 PM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
258 PM PDT Wed Oct 5 2011
The National Weather Service in Spokane will be issuing their Area
Forecast Discussions (AFD) and Public Information Statements (PNS)
in mixed case. If you encounter any problems as a result of this
test, please call our office at (509) 244-0110. More information
can be found at:
http://www.nws.noaa.gov/om/notification/pns11mixedcasel.htm
.SYNOPSIS...
Following the cool and rainy day today, this early fall storm
system will move into the Central Rockies and four corners region.
Rain showers will likely linger into Thursday night over the
Idaho Panhandle. A drying trend is possible Friday and Friday
night with temperatures warming slightly toward the weekend as
high pressure builds back into the area. The next front and rain
will be Sunday.
&&
.DISCUSSION...
Tonight through Thurs Nt...Guidance is similar with the wettest
wave of this forecast cycle (we're currently in the middle of this
cycle that will last into Thurs nt) as the low occludes and evolves
into a slow- moving deformation axis right of the the track of the
upper low currently digging strongly into Oregon. Though this
track of the upper low and main vort max favors strong shearing,
isentropic ascent along the front has already been sufficient to
produce abundant precipitation in and near the cascades today.
It's not until later tonight though Thursday nt that the trough
axis exits the pacific Northwest and slows near the great basin
and four corners. Even so, what's left of the front will
accompany a decent mid- level axis that will be very slow to exit
the area. This pattern will favor prolonged pcpn through Thurs
night...first near the Cascades today and lastly across N Idaho
and SE Wa under veered Nw flow that will produce a strong
orographic component to the lift Thurs and Thursday night. Snow
levels will be high enough to not be a big problem for any of the
regional pass. We anticipated over an inch of liquid equivalent in
the most mtn zones. bz
Friday through Sunday night...the region will experience a
break in the wet weather Friday and Saturday as a shortwave ridge
of high pressure builds aloft...however this will be short-lived
as another fast moving storm system ushers a cold front through
the region Saturday night through Sunday bringing some cooling and
chance for rain showers. Overall models are in fair to good
agreement...with some minor timing differences noted mainly with
the Saturday night/Sunday frontal passage. The ridge axis will be
just reaching the WA coast Friday afternoon leaving the inland NW
under a general dry...northwest flow aloft. A weak impulse
slipping down the eastern flank of the ridge will clip the Idaho
panhandle keeping a very slim chance for a few mountain showers,
but precipitation that does materialize will be very light. The
ridge will transition across the inland NW on Saturday leading to
a mostly dry forecast away from the immediate cascade crest where
westerly upsloping flow will keep the shower machine ongoing. With
the recent rainfall, clearing under the ridge, and light winds...
there is a good potential for patchy to areas of fog throughout
the northern valleys of northeastern WA...extending into north ID.
A few of the typical cool spots may even flirt with the freezing
mark.
The next storm system is currently located near the dateline and
posed to move through the region Saturday night through Sunday.
The storm system will have an appreciable moisture tap of
precipitable water values near 0.80-1.00" with decent frontal
structure. However, due to the fast nature of the system, we are
not expected too much in the way of precipitation amounts with
portions of the lower basin and southwestern reaches of the CWA
potentially only experiencing trace amounts. details will become a
bit more clear as the wave crosses into the eastern pacific within
the next few days. /sb
Monday through Thursday...The wet weather pattern shows little
sign of breaking this period as longwave trough axis remains
parked between 130-140w. Models are in surprisingly good agreement
that next weather disturbance will move into the region Monday
afternoon/night. This system can be tracked to a very wet
disturbance currently just off the southern Japan coast. Most of
the model solutions suggest the rain from a warm front and strong
isentropic ascent will move into the Cascades in the morning and
across the remainder of the Inland NW during the day. This system
should be a fast mover as it is followed by a 100+ kt zonal or
westerly upper level jet which is expected to parallel the
Washington-Oregon border through Tuesday. Meanwhile 500 mb
temperatures drop below -20c which suggests the possibility of
good potential instability. The combination of moderate southwest-
west low-level flow behind the front and the potential instability
suggests an abundance of post-frontal shower activity with snow
levels as low as 5500 feet near the Canadian border and 6500 feet
elsewhere. Most of the showers will be confined to the immediate
Cascade Crest and the mountains of northeast Washington and north
Idaho. Rainfall totals (or snowfall over the mountains) do not
look too impressive as the tap of sub-tropical moisture sinks
rapidly south of our area. By Wednesday and Thursday the jet
begins to shift slowly northward in response to the next trough
nearing the coast. This will result in a drying trend across the
southern zones with the threat of showers continuing across the
north. Temperatures through the period will remain at or below the
seasonal normals. fx
&&
.AVIATION...
18z TAFS: An upper level low will track into Oregon today and
drift to the southeast tonight. Deep southerly flow will bring
bands of rain to eastern Washington and northern Idaho today. Low
level easterly flow will favor low ceilings along the East Slopes
of the Cascades including the Wenatchee area where ceilings below
2000 feet look likely between 20Z AND 23Z. Low stratus should
break up around Wenatchee, and will become favored around Spokane,
Pullman and Coeur D'Alene especially by mid to late evening.
BZ
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 44 55 40 59 40 63 / 70 30 10 0 0 10
Coeur d'Alene 44 53 40 57 39 64 / 80 40 10 0 0 10
Pullman 46 54 39 58 35 64 / 70 60 20 0 0 0
Lewiston 46 56 44 64 43 68 / 70 70 20 0 0 0
Colville 43 60 35 65 36 65 / 80 60 10 0 0 10
Sandpoint 44 50 40 56 33 61 / 100 70 20 10 10 10
Kellogg 42 49 41 53 38 60 / 90 90 60 20 10 10
Moses Lake 41 66 40 65 40 67 / 50 10 0 0 0 0
Wenatchee 44 64 45 65 45 67 / 60 10 0 0 0 0
Omak 41 66 37 66 38 65 / 50 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Oct 5, 6:11 AM PST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
711 AM PDT WED OCT 5 2011
IDZ001>004-026-027-WAZ031>038-041>044-061400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
711 AM PDT WED OCT 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 5, 1:48 PM PST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
248 PM PDT WED OCT 5 2011
WAZ033-035-036-060000-
WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA-
INCLUDING THE CITIES OF...PULLMAN...COLFAX...ROSALIA...
LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN...RITZVILLE...
GRAND COULEE...ODESSA...WILBUR...COULEE CITY...SPOKANE...CHENEY...
DAVENPORT...ROCKFORD
248 PM PDT WED OCT 5 2011
AT APPROXIMATELY 220 PM PDT...TWO FUNNEL CLOUDS WERE SPOTTED JUST
TO THE NORTHWEST OF SAINT JOHN. THE CLUSTER OF SHOWERS THAT
CONTAINED THE FUNNEL CLOUDS WERE MOVING TO THE NORTH...NORTHWEST
TOWARD SOUTHERN SPOKANE COUNTY...EASTERN LINCOLN COUNTY AT 10 TO
15 MPH.
THESE FUNNEL CLOUDS ARE NOT EXPECTED TO POSE A SIGNIFICANT THREAT
TO PUBLIC SAFETY DUE TO THE MANNER IN WHICH THEY ARE PRODUCED.
HOWEVER...IF YOU SEE ONE OF THESE FUNNEL CLOUDS AND YOU FEEL YOUR
SAFETY IS AT RISK...TAKE IT UPON YOURSELF TO SEEK APPROPRIATE
SHELTER. CONDITIONS THAT FAVOR WEAK FUNNEL CLOUD FORMATION WILL
REMAIN OVER THE AREA THE NEXT FEW HOURS. BE AWARE OF THE
POSSIBILITY OF SEEING FUNNEL CLOUDS...BUT ALSO BE AWARE OF THE
MINIMAL SAFETY THREAT THEY PRODUCE. CONTINUE TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER
INFORMATION.
Tornado, Whitman
- When
- October 5, 2:19 PM PST to 2:24 PM PST
- Where
- Whitman County, 13 mi NW of St John to 6.27 mi NW of Lavista
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 47.233, -117.766
A farmer in northern Whitman County spotted two funnel clouds the afternoon of October 5th approximately thirteen miles northwest of Saint John. One funnel cloud briefly touched down over open wheat fields.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, October 5 to 6, 20113 injured · $50,000 · 56 kt wind · 3 events
- Winter Storm and Heavy Rain in California, October 5 to 6, 2011$100,000 · 3 events
- Lightning Strike in Oregon, October 5, 20111 injured · 1 event
- Winter Storm and Winter Weather in Colorado, October 5 to 7, 20119 events
- Winter Storm and High Wind in Utah, October 5 to 7, 201163 kt wind · 8 events
- Heavy Snow in Nevada, October 5 to 6, 20115 events
- Heavy Rain in Idaho, October 5 to 6, 20114 events
- Hail and Damaging Wind in Texas, October 5, 2011$10,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in Utah, October 5 to 6, 20113 events
- Lightning Strike and Strong Wind in California, October 5 to 6, 2011$4,000 · 2 events
- Wildfire in Minnesota, October 5 to 6, 2011$10,000 · 2 events
- Strong Wind in California, October 5, 2011$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348572.